Pages

Friday, January 9, 2015

Strange cases of green urine


A variety of chemicals and metabolic abnormalities can cause the urine to change color. Normal human urine is the color of straw or amber due to the presence of urochrome, a yellow pigment (a degradation product of the heme in hemoglobin). Variations in color saturation result from differences in concentration: when a person drinks a lot of water, for example, the urine becomes so diluted that it is practically colorless. Certain ingested substances or metabolic disorders can lead to urine discoloration; anyone who has eaten a large amount of red beet salad or borscht (a delicious Polish beet soup) will soon notice a reddish tint in the toilet bowl after peeing. Red-colored urine can also be caused by drugs such as metronidazole, phenytoin and rifampicin. Green urine is somewhat more unusual, but not unheard of; it can be the result of certain medications or food dyes.

There have been numerous reports on the association of green-colored urine with the administration of propofol (2,6 diisopropylphenol) after surgery. Propofol is a short-acting intravenous hypnotic agent for anesthesia or sedation. Shioyo et al. describe the case of a 19-year-old man who was hospitalized for injuries sustained in a traffic accident (open fractures and a right axillary artery injury) and underwent surgery. When a continuous infusion of propofol was administered for postoperative sedation, the patient's urine became dark green:


Green urine after propofol infusion. Image from: Shioya et al. (2011)

The authors speculate that the appearance of green urine after propofol infusion was due to the drug being metabolized outside the liver, predominantly in the kidneys, because hepatic circulation was impaired as a result of diminished peristalsis.

In a similar case, a 16-year old boy was hospitalized with severe injuries after a motorcycle accident. He had fractured vertebrae, a spinal hematoma and a lung contusion, and needed surgery for the damage to his spine. After the operation, he developed respiratory failure and a lung infection. 10 days after the accident, he underwent surgery again for placement of a cerebrospinal fluid drain. His sensory and motor functions remained impaired downwards from the fracture site. One week after his accident, it was noted that his urine had assumed a very distinctive green color:


All the patient's laboratory tests were normal. There were no problems with kidney function and no signs of an urinary tract infection. The boy had been treated with a plethora of medications, including the muscle relaxants and sedatives midazolam, propofol and fentanyl. After stopping the propofol infusion the green colour of the urine disappeared within 2 days.

Other possible drugs that may lead to green discoloration of the urine are cimetidine, promethazine, amitriptyline, indomethacin or phenyl butazone. However, this effect can also be caused by harmful chemicals. Shim et al. describe a case of green urine caused by herbicide poisoning.

A 76-year-old woman was admitted to the hospital following the ingestion of approximately 150 cc of inorganic herbicide (proprietary name: Magma® ; mefenacet, imazosulfuron). (The article doesn't mention whether this poisoning was accidental - perhaps the result of drinking from the wrong container - or deliberate.) The patient presented to her local hospital with cyanosis of the lips and hands and her urine was noted to be a very distinctive green color. 1 day later, she was referred to a different hospital because methemoglobinemia was suspected due to the symptoms of cyanosis and green urine. (Methemoglobinemia is a disorder characterized by the presence of a higher than normal level of methemoglobin - a chemically altered form of hemoglobin - in the blood. This diminishes the ability of red blood cells to release oxygen to tissues.) There was no other drug history. The patient was treated in the intensive care unit. On examination, her vital signs were: blood pressure 140/70 mmHg; heart rate, 98 beats/min; respiratory rate, 18 breaths/min; body temperature 36.6℃. Clinical examination confirmed cyanotic discoloration of her lips, tongue, fingers and toes. Her urine was still green, as shown in the photo below:
\



Green urine after herbicide ingestion. Image from: Shim et al. (2008)


The patient was initially treated with methylene blue for possible methemoglobinemia; however, this diagnosis was not confirmed by laboratory findings, and the methylene blue was discontinued. There were also no signs of urinary tract infection and the urine culture was negative. After seven days in the hospital, the cyanosis of the fingers and toes improved and the urine color returned to normal.

Finally, food dyes can also cause odd and unwanted effects. In one case, a critically ill patient suffering from neutropenic sepsis developed dark green urine while in the intensive care unit. Review of his medications and infravenous infusions suggested the most likely cause was the food dye plaved in his enteral tube feedings - Food Dye and Color Blue Number 1 (FD&C No. 1). I was intrigued why blue dye, of all things, is placed in enteral tube feedings - turns out the purpose is to detect pulmonary aspiration (if respiratory secretions have a blue tint, the caregiver knows that the patient has aspired stomach contents...) However, the practice is now considered dangerous (in some severely ill persons, the dye can be absorbed and cause systemic toxicity).



Literature:


Carpenito G, Kurtz I. (2002) Green urine in a critically ill patient. Am J Kidney Dis. 39(4):E20.


Lepenies J, Toubekis E, Frei U, Schindler R. (2000) Green urine after motorcycle accident. Nephrol Dial Transplant. 15(5):725-6.

Shim YS, Gil HW, Yang JO, Lee EY, Kim SH, Hong SY. (2008) A Case of Green Urine after Ingestion of herbicides. Korean J Intern Med. 23(1): 42–44.


Shioya N, Ishibe Y, Shibata S, Makabe H, Kan S, Matsumoto N, Takahashi G, Yamada Y, Endo S. (2011) Green Urine Discoloration due to Propofol Infusion: A Case Report. Case Rep Emerg Med. 2011: 24514.




No comments:

Post a Comment